Family and Caregiver Schizophrenia Discussion Forum

Question for the forum - Dealing with Negative Audible Hallucinations?


#1

I am new to this site and would like to ask a question to people with sz and their family members. Our 31 year old son has been on Clozapine for 8 years and has an add-on anti-psychotic. He hears audible hallucinations of us, his parents and others calling him disparaging names. What is the best way to respond to this? We try to reassure him that we love him and would never call him names. He seems to listen but nothing really works. It is very frustrating and hurtful to be accused of calling our son names. We understand he is the one with the most pain but what would be a reply that someone with sz would feel soothed by or at peace with? Thank you.


#2

Hi and welcome here! I have a sz son, 33 and he has been on clozapine for about 8 years also…after the first full year on it, his disparaging voices disappeared and have not returned.

I am very sorry to hear your son is still dealing with the voices. I found that there is no effective way to convince my son when he had the voices that they weren’t coming from me or from wherever he thought they came from, even with loving reassurance.

If I was in your situation I would go back to the prescribing doctor and let him or her know that these disparaging voices are still present and find out if it is possible to increase the clozapine dosage safely.

My son started off on 50 mg and was titrated up gradually to the 300 mg and once the noticeable improvements started the increases stopped. Today he takes 250 mg a day of clozapine and 1000 mg 2x a day of depakote and he is doing really well, no voices and no visions.

I hope you can find relief from the voices for your son, hopefully with the help of the prescribing doctor you can. My best to you and your son.


#3

Have you also noticed a change in personality after taking clozapine and/or depakote? Any other physical or mental side effects?


#4

Getting past the suspicion/establishing trust: you know your son best. Be honest, supportive, and consistent

Look out for the signs of delusions/hallucinations (cues/ the content of what he’s saying). Encourage the expression of his feelings. Acknowledge his beliefs about what he’s experiencing, But try not to share in it or argue with him about them. Communicate with clear, and direct statements. Focus on reality-based topics rather than the hallucination/delusion. If he obsesses over it, set limits on the amount of time spent discussing them.

Maybe provide an environment free of excessive amounts of stimulation, and one that provides enough structure so he may accomplish realistic tasks. This helps to build his self-esteem if he is going through a rut.

Sometimes a room with adequate lighting can help with visual hallucinations (fewer shadows). It is not a good idea to touch someone who has SZ when they are experiencing a hallucination, but you know him best as his mom.


#5

@Musiclover Our son’s voices manifest as us calling him names - its terrible. After I read Dr Amador’s book “I’m Not Sick, I Don’t Need Help”, i was able to realize that telling my son I wasn’t calling him names really wasn’t helping.

I used to do all the listening and empathizing and so on, that Dr Amador talks about in his LEAP method.

Currently, its not unusual for my son to send me a string of accusing texts followed by a real communication. Nowadays, if he sends me a text of accusations, I just ignore those texts and address only the texts that are actual communications.

It wasn’t easy to do at first, some parents do have good luck reassuring them that they would never say such things. For Jeb, just ignoring them - and acting as though I am hearing from someone with a texting version of Tourette’s Syndrome, has worked.

If you actually knew someone who had coprolalia - only 10% of Tourette’s sufferers have the spontaneous uttering of objectionable or taboo words or phrases (WP) you would ignore the parts of speech that didn’t belong in the conversation, so after trying LEAPing and reassuring, I moved on to ignoring and it has worked better for my son.

So glad you have had your son on meds successfully, have you seen improvements at all over the years in this particular area?


#6

@hope is right…responding doesn’t help. We have found it only escalates the lack of trust. Rather like the Shakespeare line " The lady doth protest too much methinks". Ignoring and realizing it is part of the illness is best. Hard, but best.


#7

@hpirozzoli I noticed no remarkable (lasting) personality changes or side effects from clozapine/ or depakote. Even the initial weight gain (from the clozapine) which was substantial, is steadily reducing now.


#8

That’s good to hear. My dad’s personality/symptoms really changed/ came out with his transition from fluphenazine to Zyprexa and then to clozapine. He was on fluphenazine for like 30 years, then switched to Zyprexa. I was about 8 years old. It was the scariest thing I had ever seen in my life. He like totally became a stranger to me and my grandparents. He’d run people off the road when driving, run away, spend crazy amounts of money, and even switched me to a new dentist and doctor and told the new ones we were from Tennessee. He had to be institutionalized for a long time during this transition. Clozapine sedates him a bit more than the Zyprexa. With Zyprexa he could still see/hear the people so although he was more active/engaging, he tended to still have outbursts. He still hears them with the Clozapine, but he kind of reacts less to them and to everything else, if that makes sense. Thorazine is now his main anti-psych but he’s like a zombie now, totally different and not as engaging as the dad I knew before hand.


#9

My son’s focus has slowly shifted so that he rarely seems to think I am the source of the negative input. Something rather ‘funny’ that happens is that when he gets agitated, no matter how calmly I respond, he accuses me of being worked up and tells ME to calm down!


#10

Thanks, Catherine. Unfortunately, the Clozapine doesn’t take care of all of our son’s psychoses but works well enough to keep him out of the hospital. We have tried many add-on antipsychotics over the last 8 years but unfortunately none of them have been able to completely eliminate the voices. The new med will help in the beginning and then his body becomes adjusted to it and it doesn’t help anymore. There are times when I ask him if he’s hearing voices and he says no but most of the time they’re there. He is on 300 mg of clozapine currently, because 400 mg was too much. He was on depakote in the beginning but there was some side effect of which I don’t remember and would have to look in my notes. His doctor is a great one and we see him today because the 5 mg of Fluphenazine he’s currently on in addition to the Clozapine isn’t working and he’s feeling badly. Thank you for your insight.


#11

We have noticed no changes in personality with Clozapine. The associated weight gain with antipsychotics has definitely affected our son as well. Thanks for your reply.


#12

Our son was on Thorazine in the beginning and we didn’t like it as he seemed more unhappy and as you say zombie-like. Clozapine is definitely more sedating and he sleeps for 12 hours if we don’t wake him after 9.


#13

I am very sorry to hear that.


#14

He recently had a stroke, then attempted suicide. It’s been very very difficult. This is one of the hardest things i’ve ever gone through with my dad.


#15

Same boat here - clozapine has kept him out of the hospital, but doesn’t remove the psychosis.